Minnesota, 2008

Hail and Damaging Winds in Minnesota, July 14, 2008

July 14, 2008 · NWS DLH · 28 events in 3 counties and zones

A strong trough and moist air mass combined to produced strong to severe thunderstorms across northeast Minnesota. There were also several reports of funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A strong trough and moist air mass combined to produced strong to severe thunderstorms across northeast Minnesota. There were also several reports of funnel clouds. The storms generally intensified as they propagated southward, before diminishing by late evening as they approached Lake Superior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 14, 12:41 PM CST, 6 hours 49 minutes earlier.

Area forecast discussion, Jul 14, 12:41 PM CST, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
141 PM CDT MON JUL 14 2008

.DISCUSSION...
WEAK SFC LOW OVR NRN PLAINS GENERATING SOME SCT CONVECTION EARLY
THIS AFTN. ANTICIPATING AN UPR LVL S/WV TO CATCH UP WITH THE SFC
SYSTEM THIS EVE AND SPREAD CONVECTION EWD AS SFC RIDGE RETREATS TO
THE E. SHARPENING SFC CFNT THEN PUSHES SEWD PROVIDING A LOLVL FOCUS
FOR OVNGT CONVECTION. LOLVL JET EXPECTED TO KEEP AT LEAST SOME
ELEVATED CONVECTION GOING THRU THE NIGHT. HAVE RAISED 1ST PD POPS TO
HIGH CHC CATEGORY. SLGT RISK FOR SVR TSTMS IN NRN MN STILL LOOKS
RSNBL. SEE SWODY 1 FOR DETAILS. FNTL BNDRY REMAINS IN VCNTY SRN
MN/WI THRU END OF THE WEEK FOR CONTINUED CHCS OF CONVECTION IN EVERY
PD OF THE FCST. LOOKING FOR A BRIEF BREAK ON SAT AS LONG RANGE
MODELS INDICATE UPR RIDGE BUILDING...BUT THIS IS FOLLOWED QUICKLY BY
ANOTHER STRONG S/WV ON SUN.

&&

.AVIATION...
AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL PUSH EAST ACROSS THE
FORECAST AREA THIS EVENING AND OVERNIGHT...BRINGING SCATTERED
SHOWERS AND THUNDERSTORMS...FIRST TO THE NORTHWEST PORTION OF THE
AREA...INCLUDING KINL...BY 21Z-22Z. THUNDERSTORM CHANCES WILL THEN
SPREAD EAST AND AFFECT MUCH OF NORTH CENTRAL AND NORTHEAST
MINNESOTA...AND PERHAPS NORTHWEST WISCONSIN...THROUGH ABOUT 8Z-10Z.
PATCHY FOG MAY AGAIN FORM LATE TONIGHT...ESPECIALLY IN AREAS THAT
RECEIVE RAINFALL THIS EVENING...AND THEN CLEAR OUT DURING THE
OVERNIGHT HOURS. WINDS WILL REMAIN GENERALLY 10KTS OR LESS THROUGH
18Z TUESDAY...ALTHOUGH SOME GUSTS NEAR 20 MPH WILL BE POSSIBLE IN
THE NORTHWEST PORTION OF THE AREA THROUGH 00Z TUESDAY. AS A LOW
LEVEL JET DEVELOPS TONIGHT...LOW LEVEL WIND SHEAR...AVERAGING AROUND
35 KTS...WILL BE POSSIBLE SOUTH AT KDLH AND POINTS SOUTH.

&&

POINT TEMPS/POPS...
DLH  57  77  56  73 /  40  20  30  30
INL  52  79  58  77 /  40  20  20  30
BRD  57  87  62  80 /  20  20  30  40
HYR  57  87  63  78 /  20  30  30  50
ASX  56  77  59  75 /  40  30  20  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

04/LILES/MJB
Hazardous weather outlook, Jul 14, 7:09 AM CST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
809 AM CDT MON JUL 14 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
809 AM CDT MON JUL 14 2008

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY NORTH OF A LINE FROM
BRAINERD TO ASHLAND.

THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE NORTHLAND TONIGHT.

SOME OF THE STORMS MAY BE SEVERE THIS AFTERNOON INTO
TONIGHT...ESPECIALLY ALONG AND NORTH OF A TWIN PORTS TO CASS LAKE
LINE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FRONTAL BOUNDARY WILL REMAIN CLOSE ENOUGH TO THE NORTHLAND TO
KEEP THE THREAT OF THUNDERSTORMS IN THE FORECAST THROUGH THE REST OF
THE WEEK. ITS TOO EARLY TO DETERMINE IF THE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-151030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
809 AM CDT MON JUL 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY NORTH OF A LINE FROM
BRAINERD TO ASHLAND.

THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE NORTHLAND TONIGHT.

SOME OF THE STORMS MAY BE SEVERE THIS AFTERNOON INTO TONIGHT...ESPECIALLY
ALONG AND NORTH OF A TWIN PORTS TO CASS LAKE LINE...WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FRONTAL BOUNDARY WILL REMAIN CLOSE ENOUGH TO THE NORTHLAND TO
KEEP THE THREAT OF THUNDERSTORMS IN THE FORECAST THROUGH THE REST OF
THE WEEK. ITS TOO EARLY TO DETERMINE IF THE STORMS WILL BE SEVERE.

EASTERLY WINDS WILL DEVELOP ON TUESDAY...AND THEY MAY BECOME STRONG
ENOUGH BY LATE AFTERNOON TO POSE A THREAT FOR RIP CURRENTS AT THE
BEACHES AROUND THE TWIN PORTS. ONSHORE WINDS WILL CONTINUE THROUGH
MUCH OF THE REST OF THE WEEK...AND THERE MAY BE TIMES WHEN WINDS
INCREASE ENOUGH AND CREATE RIP CURRENTS FROM THE TWIN PORTS...EAST
ALONG THE SOUTH SHORE OF LAKE SUPERIOR.

MELDE

The radar

The Duluth radar (KDLH), 145 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 11 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Itasca

When
July 14, 7:30 PM CST
Where
Itasca County, 0.47 mi E of Talmoon
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
47.600, -93.770

Thunderstorm Wind, Lake

When
July 14, 7:40 PM CST
Where
Lake County, 3 mi NE of Sawbill Lndg
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.761, -91.574

A few trees were blown down.

Thunderstorm Wind, St. Louis

When
July 14, 7:40 PM CST
Where
St. Louis County, 5 mi SW of Idington
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.679, -92.746

Several large trees were blown down near Lake Fourteen.

Thunderstorm Wind, Itasca

When
July 14, 7:45 PM CST
Where
Itasca County, 7.05 mi NNE of Cohasset Pnchrry Arp
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.430, -93.650

Large trees were blown down.

Funnel Cloud, Itasca

When
July 14, 7:50 PM CST
Where
Itasca County, 12 mi N of Grand Rapids
Reported by
Trained Spotter
Coordinates
47.424, -93.530

Thunderstorm Wind, Itasca

When
July 14, 7:50 PM CST
Where
Itasca County, 6.41 mi NW of Bovey
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.370, -93.520

Trees were blown down.

Thunderstorm Wind, Lake

When
July 14, 7:50 PM CST
Where
Lake County, 3 mi NW of Isabella
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.651, -91.396

Large trees were blown down.

Thunderstorm Wind, Lake

When
July 14, 7:50 PM CST
Where
Lake County, 4 mi NW of Isabella
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.661, -91.411

Large trees were blown down.

Hail, Lake

When
July 14, 7:55 PM CST
Where
Lake County, 0.47 mi W of Isabella
Measured
0.75 in hail
Reported by
NWS Storm Survey
Coordinates
47.620, -91.360

Thunderstorm Wind, Itasca

When
July 14, 7:55 PM CST
Where
Itasca County, 3 mi N of Grand Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.293, -93.530

Trees were blown down.

Thunderstorm Wind, Lake

When
July 14, 7:55 PM CST
Where
Lake County, 1 mi NW of Isabella
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.630, -91.365

About 40 acres of large trees were blown down by a microburst.

Thunderstorm Wind, Lake

When
July 14, 7:57 PM CST
Where
Lake County, 1 mi E of Isabella
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.620, -91.329

Several large trees were snapped.

Thunderstorm Wind, Lake

When
July 14, 7:57 PM CST
Where
Lake County, 1 mi SE of Isabella
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.610, -91.335

Thunderstorm Wind, St. Louis

When
July 14, 8:05 PM CST
Where
St. Louis County, 1 mi SE of Biwabik
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.520, -92.335

Trees were blown down.

Thunderstorm Wind, Itasca

When
July 14, 8:10 PM CST
Where
Itasca County, 3 mi WSW of Warba
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.113, -93.329

Trees were snapped with debris strewn along U. S. Highway 2.

Thunderstorm Wind, Lake

When
July 14, 8:20 PM CST
Where
Lake County, 8.34 mi N of Little Marais
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.540, -91.100

Numerous trees were blown down near Nine Mile Lake.

Hail, Itasca

When
July 14, 9:00 PM CST
Where
Itasca County, 0.47 mi E of Squaw Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.630, -94.140

Some accumulation of hail occurred with this storm.

Hail, Itasca

When
July 14, 9:05 PM CST
Where
Itasca County, 1.67 mi SE of Dunbar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.630, -94.210

Hail, Itasca

When
July 14, 9:08 PM CST
Where
Itasca County, 14.78 mi NW of Bennett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.580, -93.290

A tree was blown down and some hail accumulated.

Hail, Itasca

When
July 14, 9:18 PM CST
Where
Itasca County, 0.47 mi W of Mack
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.570, -93.790

Thunderstorm Wind, Itasca

When
July 14, 9:20 PM CST
Where
Itasca County, 1.16 mi NE of Talmoon
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.610, -93.760

Large tree was blown down on the north side of Bowstring Lake.

Hail, Itasca

When
July 14, 9:34 PM CST
Where
Itasca County, 2.8 mi N of Marcell
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.640, -93.690

The hail was reported at State Highway 38 and County Road 43.

Hail, Itasca

When
July 14, 9:54 PM CST
Where
Itasca County, Grand Rapids Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.220, -93.520

Hail, Itasca

When
July 14, 9:56 PM CST
Where
Itasca County, 0.69 mi N of Grand Rapids Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.230, -93.520

Hail, Itasca

When
July 14, 10:01 PM CST
Where
Itasca County, 0.83 mi NE of Bovey
Measured
1 in hail
Reported by
Public
Coordinates
47.310, -93.420

Thunderstorm Wind, Itasca

When
July 14, 10:35 PM CST
Where
Itasca County, 1.46 mi NNW of Swan River
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.100, -93.210

Several trees were blown down.

Thunderstorm Wind, St. Louis

When
July 14, 10:48 PM CST
Where
St. Louis County, 1.17 mi NW of Floodwood
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.930, -92.940

Numerous trees were blown down.

Hail, St. Louis

When
July 14, 11:37 PM CST
Where
St. Louis County, 0.94 mi E of Meadowlands
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
47.070, -92.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128526, 128545, 128549, 128551, 128524, 128552, 128553, 128554, 128525, 128556, 128557, 128558, 128560, 128555, 128547, 128544, 128527, 128528, 128529, 128530, 128542, 128532, 128533, 128535, 128536, 128539, 128538, 128537.